The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Choosing Your MedsChoosing Your Meds
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

Life expectancy vs quality of life.

Dec 13, 2017

Dr Benjamin Young,

The fact that those with HIV can expsxt to live to 75 years old now is such a relief to all with HIV. I was hoping that you could shed more light though on quality of life for your patients. Is low energy a major problem for your patients? How about memory issues? Thanks for all your support for this website!

Response from Dr. Young

Hello and thanks for posting.

Yes indeed. Life expectancy for people living with HIV has been dramatically improving, and is normal, or near-normal in many parts of the world. Before celebrating too loudly, it's important to note that there are also many that are left behind in this statement- those who have not yet been tested, or linked into care, or been offered antiretroviral therapies; marginalized-, or stigmatized-, or criminalized populations of people remain terribly at risk of premature death. Those who initiate therapy late, with advanced immunosuppression or low CD4 counts, on average, have less gain in life expectancy than those who start treatment with healthy immune systems.

But you're right. If you're in care, on ART and have viral suppression, you can realistically expect to live well into your 70's and beyond. The way that I describe this isn't to pick a particular age, but rather to say that there's the realistic expectation that HIV or AIDS won't be a cause of premature death.

And you're also right in pointing out that while quantity of life is a good goal, without quality of life, these extra years may not be good ones. In the clinic where I work (APEX Family Medicine) in Denver, Colorado, my patients do enjoy a very high quality of life, largely unencumbered by HIV or medication side effects. We're also fortunate to live in a state with strong public health systems and active programs that have modernized the criminal law as it pertains to HIV. This affords us the opportunity to pivot to focusing our attention on the myriad issues that impact general health (like curing hepatitis C, or actively advocating for preventive medicine (such as vaccinations, Pap smears or screening for osteoporosis), mental health and so on. It should be said that addressing stigma and quality of life for people living with HIV are major global public health targets, and for the IAPAC/UNAIDS/UN-Habitat/Paris Fast-Track Cities Initiative in many municipalities around the world.

The most common medical co-morbid conditions that I (and my patients) deal with are frequently mental health-related (depression, anxiety, insomnia), though cardiovascular (hypertension) and endocrine (high cholesterol, diabetes and bone health) diseases are also common. As a symptom, low energy (I'll call this fatigue) isn't rare, though often related to things other than HIV (such as mental health or endocrine disorders). With today's HIV medications, it's uncommon (though not unheard of) for fatigue to be a medication side effect.

Memory issues (we call them neurocognitive disorders) are not especially common in our clinic, though asymptomatic HIV-associated neurocognitive problems are common in people living with HIV. There are simple screening tests that can be used to look for the presence of this, and worth asking your provider about.

I hope that's helpful.

Happy holidays to you. BY

Atripla I is it good PEP medication
Viagra and Triumeq

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint